FDA Asks Physicians to Limit Dosage of Combination Drugs Containing Acetaminophen


May 05, 2014

Many people take Tylenol® liberally for pain without realizing the potential risk of an acetaminophen overdose which can cause severe liver damage or even liver failure-related fatalities. Acetaminophen is the active ingredient in Tylenol®, but many people are unaware that this drug substance is recognized as the leading cause of liver failure in the U.S. by the FDA. Toxic overdoses of acetaminophen sometimes occur because people don't realize that this substance is found in many over-the-counter (OTC) medications like Robitussin®, Sudafed® and Excedrin® as well as many combination prescription drugs like oxycodone (Percocet®), hydrocodone (Vicodin®) and codeine (Tylenol® with Codeine). Many people suffering pain from an injury or illness receive a prescription from their physician for a combination painkiller but also take OTC medication without realizing that they are taking an unsafe dose of acetaminophen.

The FDA recently issued a new warning designed to reduce the risk of patients suffering liver toxicity from combining medications in this fashion. The FDA has requested that physicians avoid prescribing combination drugs that contain more than a 325 mg dose of acetaminophen according to a recent CNN report. This is consistent with the FDA's guidelines issued in 2011 that requested manufacturers of combination prescription medications limit dosages to 325 mg per capsule. The agency also indicated that there is no evidence that dosages of acetaminophen above this level provide health benefits that outweigh the potential risks.

While this new recommendation is designed to reduce the number of potentially deadly acetaminophen overdoses, there are still other reasons that consumers might inadvertently ingest an excessive dose of the drug. For example, acetaminophen is present in hundreds of OTC drugs, but many people who use these medications do not even realize they have acetaminophen as an active ingredient. Many OTC medications list acetaminophen as "APAP" on the label which may confuse consumers unfamiliar with this designation.

Another reason that potentially fatal liver overdoses occur is that it is unsafe to combine alcohol and acetaminophen. The FDA discourages consumers from using more than one drug that contains acetaminophen at a time and to avoid consuming alcohol after taking acetaminophen. A study in the medical journal Hepatology summarized data from five different surveillance systems. The report found that acetaminophen overdoses were the cause of 56,000 emergency room visits, 26,000 hospitalizations and almost 500 deaths over an eight year period.

If you have suffered liver damage that might be related to acetaminophen, or a loved one has died because of liver failure after taking this drug, you may have a right financial compensation for your injuries or the loss of a loved one. Montlick and Associates, Atlanta Personal Injury Attorneys, has been representing injury victims for over thirty years throughout all of Georgia and the Southeast, including all smaller cities and rural areas in the state. No matter where you are located our attorneys are just a phone call away, and we will even come to you. Call us 24 hours a day/7 days a week for your Free Consultation at 1-800-LAW-NEED (1-800-529-6333). You can also visit us online at www.montlick.com and use our Free Case Evaluation Form or 24-hour Live Online Chat.

Category: Personal Injury

Please Note:
Many of our blog articles discuss the law. All information provided about the law is very general in nature and should not be relied upon as legal advice. Every situation is different, and should be analyzed by a lawyer who can provide individualized advice based on the facts involved in your unique situation, and a consideration of all of the nuances of the statutes and case law that apply at the time.